“Take Drugs” is next up on your calendar in 12 minutes.
I am a ‘druggie’.
Maybe not in the sense you are thinking though. I do not set a reminder on my phone to help me remember to do a line or get my next fix from a ‘happy pill’, I have to be reminded to take the drugs which are keeping me ‘well’.
It has become a bit of a family joke that each day I have to take more drugs than all of my Grandparents combined. I am very lucky in the sense that my Grandparents are all fit and healthy, but with a combined age (there are three of them) of 230, it seems a little unfair that at 25 I am having to pill pop more than all of them together.
Over the last couple of years I have taken different drugs for different aspects of my illness. I was on tranquillisers to sedate me, anti-pychotics to ‘stop’ my psychosis, anti-convulsants to prevent seizures, anti-biotics when I had bacterial infections, anti-virals when I had a virus (such as shingles), sleeping tablets to help with insomnia, drugs to prevent reactions from the other drugs, immunosuppresants to fight the NMDA antibodies along with high doses of steroids…and now anti-depressants and soon thyroid drugs to top it all off.
Thankfully my Dad got me a lovely pill pot, which allows me to keep up to date with what I have taken and what I need to take…
I like to try to think of them as ‘happy pills’ instead, helping me to get better. Just wish they could look more like this…
What seems to be apparent when speaking to others that have had this disease is that the treatment is so varied from patient to patient. I was on steroids for just over a year before gradually reducing them and stopping them. I am now back on them again after having a relapse in the Summer and seem to struggle with most of the side effects that are linked with taking steroids.
Here is an A-Z of possible side effects (the ones crossed out are the ones I have not had/do not have):
- adrenal problems
- appetite gain
- behavioural changes
- blood problems
- changes in emotions
- Cushing’s syndrome or cushing-likesymptoms
- decreased carbohydrate tolerance – this may lead to an increased requirement for anti-diabetic therapy
- eye or eyesight problems
- fattening of the upper back and neck
- feeling anxious
- feeling dizzy
- feeling nervous
- feeling restless
- gastrointestinal problems such as peptic ulcers
- hair overgrowth
- healing problems
- heart problems
- hiding symptoms of infection
- high levels of cholesterol or other lipids in the blood
- hypersensitivity reactions such as anaphylaxis
increased blood sugar levels increased pressure in the eye
- increased risk of getting infections which may become severe – some of these such as chickenpox may be fatal
- increased sweating
- intracranial hypertension
- irregular menstrual periods
- mania or mania-like behaviour
- memory problems
- metabolic problems
- muscle problems
- muscle weakness
osteonecrosis osteoporosis pancreatitis papilloedema
- psychiatric problems -feeling irritable, euphoria, depressed and labile mood or thoughts of committing suicide occur
- psychotic-like behaviour such as mania, delusions, hallucinations and worsening of schizophrenia
- raised blood pressure
reactivation of tuberculosis reduced growth
- return of the condition that Prednisolone is being used to treat
- skin problems
- sleeping problems
- thinning of the skin
thromboembolism toxic epidermal necrolysis tumour lysis syndrome
- water retention
- weight gain
- withdrawal symptoms can occur when this medicine is stopped. These include vomiting, weakness, emotional changes, nausea, intracranial hypertension, dizziness, headache, reappearance of diseasesymptoms, changes to mental state, fever, musclepain, jointpain, rhinitis, conjunctivitis, weight loss or painful, itchy skin. If the dose of Prednisolone is reduced too rapidly serious problems can occur including adrenal problems, lowered blood pressure or death
- worsening of epilepsy
- worsening of schizophrenia
- worsening or reactivation of infections
Being a young woman has made the physical effects of the steroids difficult to come to terms with. The steroids cause horrendous acne and can cause a movement of body fat to the face and torso, resulting respectively in “moon face” and “buffalo hump”.
Having a ‘moon face’ looks like this…
Luckily, this seems to have subsided a little recently. The acne however is still a huge problem. People ask me why I am so insistent on wearing so much make-up. This is why…
It is important for my own self-esteem to paint on my face before leaving the house…
My Dad is calling me to remind me to take my drugs…so I suppose I should go and do that now.
I just wanted to get out there that living life with a brain injury isn’t as simple as putting up with the actual illness. The illness doesn’t finish when you get discharged from hospital. The drug taking carrys on for years after, and the effects they have can lead to more and more problems.
Being a ‘druggie’ is something I have had to come to terms with.
But when I think about what life could be like, I am happy to be alive and thankful for the drugs that saved my life.
My friend made me the above to help me remember this!